MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION XXL VASCULAR; DILATOR, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION XXL VASCULAR; DILATOR, ESOPHAGEAL
Model Number 23375
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/12/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that balloon rupture occurred and removal difficulties were encountered.The target lesions were located in the inferior vena cava (ivc) and iliac veins.Following stenting, post-dilatation was performed with a 14-4/5.8/120 xxl vascular balloon catheter.During withdrawal, the balloon was blocked at the entry of the 9f introducer sheath.It was noted that the balloon had ruptured and was separated from the catheter distal marker.The balloon remains blocked the right internal jugular vein.An open approach was not effective in retrieving the balloon material safely from the puncture site; an endovascular snaring from the brachial vein access was attempted but it caused migration of the balloon material into the branches of the pulmonary artery.The balloon remains were retrieved by endovascular means from the pulmonary artery to the brachial vein and the right brachial vein was excised by phlebotomy to complete the procedure.The patient was hospitalized three days for observation.No further patient complications were reported and the patient's status was stable.
 
Event or Problem Description
It was reported that balloon rupture occurred and removal difficulties were encountered.The target lesions were located in the inferior vena cava (ivc) and iliac veins.Following stenting, postdilitation was performed with a 14-4/5.8/120 xxl vascular balloon catheter.During withdrawal, the balloon was blocked at the entry of the 9f introducer sheath.It was noted that the balloon had ruptured and was separated from the catheter distal marker.The balloon remains blocked the right internal jugular vein.An open approach was not effective in retrieving the balloon material safely from the puncture site; an endovascular snaring from the brachial vein access was attempted but it caused migration of the balloon material into the branches of the pulmonary artery.The balloon remains were retrieved by endovascular means from the pulmonary artery to the brachial vein and the right brachial vein was excised by phlebotomy to complete the procedure.The patient was hospitalized three days for observation.No further patient complications were reported and the patient's status was stable.The device was returned for analysis.The xxl device was visually and microscopically examined.The device was received in three separate section.One section consisted of hub/manifold and shaft, the second section of shaft, proximal balloon bond and the proximal markerband and the third section of balloon material, shaft, distal markerband and tip.The balloon was unfolded which indicates it had been subjected to positive pressure.The balloon was detached from the delivery system.A complete circumferential tear was identified in the balloon material at the location of the proximal balloon bond.The balloon material was severely bunched up and the tip was retracted into the bunched up balloon material.Solidified blood was noted on the inside and the outside of the balloon material.A visual and microscopic examination of the balloon material identified no issues that have contributed to the damage identified.A visual and tactile examination identified 2 complete break in the shaft of the device.The first break was identified approximately 573mm distal to the strain relief, this break was consistent with dissection of the shaft.The second shaft break was identified approximately 55mm distal to the distal edge of the proximal markerband.Stretching damage was also noted on the shaft of the device.This damage is consistent with excessive force being applied to the delivery system.No issues were noted with the shaft that could have contributed to the shaft damage.A visual and microscopic examination of the device identified no damage or any issues with the markerbands or tip that could have contributed to the complaint incident.No other issues were identified during the product analysis.

Brand Name
XXL VASCULAR
Common Device Name
DILATOR, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key7953641
Report Number2134265-2018-61692
Device Sequence Number428425
Product Code LIT
UDI-Device Identifier08714729190479
UDI-Public08714729190479
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K150303
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/12/2021
Device Model Number23375
Device Catalogue Number23375
Device Lot Number0021986018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2018
Initial Date Received by Manufacturer 09/14/2018
Supplement Date Received by Manufacturer10/26/2018
Initial Report FDA Received Date10/10/2018
Supplement Report FDA Received Date11/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age39 YR
Patient Weight80